Digoxin Toxicity: Recognizing the Varied Visual Presentations

    loading  Checking for direct PDF access through Ovid

Abstract

We report three cases of digoxin toxicity presenting with decreased visual acuity, unaccompanied by the classic visual symptom of xanthopsia. Visual function improved and symptoms diminished upon lowering of blood digoxin level. Electroretinographic (ERG) abnormalities in the first case were suggestive of a cone deficit, which supports recent electrodiagnostic and labeled tracer studies implicating retinal dysfunction in the pathogenesis of digoxin toxicity. The second patient presented with visual symptoms exclusively. Evaluation of the third case was hampered by advanced retiniris pig-mentosa and the presentation was complicated by a syn-copal episode. Digoxin toxicity is a potentially life-threatening condition. Ophthalmologists and neurologists may be the first physicians consulted. It must be considered in the differential diagnosis in patients with otherwise unexplained visual loss.

Related Topics

    loading  Loading Related Articles